One frequently disregarded yet significant sign of drug usage is seen in the eyes, more significantly, the pupils. The pupils' dilation or constriction provides a window into the neurological effects of numerous drugs, illuminating the underworld of drug misuse. Banyan’s Heartland treatment center seeks to explore the reasoning behind the appearance of the pupils when high and expose the hidden clues they provide regarding the presence of drugs in an individual's system. We can better understand the seriousness of drug misuse and the importance of early diagnosis and intervention in reducing its adverse effects on both individuals and communities by examining these ocular alterations.
What Do Pupils Look Like When High?
Certain drugs can cause significant changes in a person's pupils, which might reveal important information about their changed state. Generally speaking, depending on the substance consumed, the size of the pupils might either greatly enlarge or significantly contract.
Cocaine, amphetamines, and MDMA (ecstasy) are stimulant drugs that cause dilated pupils. As a result, the person may have eyes that are extraordinarily wide and more black than colorful, like a dark circle that has been blown up.
On the other hand, opioids and depressants like heroin, morphine, or benzodiazepines are examples of drugs that cause pinpoint pupils, or that look restricted in appearance. Opioids especially affect the parasympathetic nervous system, which causes norepinephrine levels to drop and the size of the pupils to follow.
As a result, the person's eyes may appear extremely small and restricted, like tiny dark specks in the iris's color. Recognizing the pupils when high can indicate drug use and offer a chance at reaching a person that may be unable to help themselves.
Why Do Pupils Dilate When High?
When people are under the influence of certain substances, such as stimulants, their pupils dilate due to the interaction of these substances with the autonomic nervous system. The sympathetic nerve system, which controls the body's "fight or flight" response, is the focus of these stimulants.
These substances cause the production of neurotransmitters, including norepinephrine and adrenaline, increasing the sympathetic nervous system's activity when taken orally. The iris sphincter muscles, which surround the pupils, loosen, causing them to widen or dilate. The effect of the substance on the person's neurochemistry is clearly and visibly demonstrated by the dilated pupils.
Furthermore, because stimulant drugs affect the reward and pleasure areas of the brain, pupil dilation is a typical reaction to them. These drugs raise the brain's dopamine levels, which are crucial for controlling emotions and the experience of pleasure. Under the influence of stimulants, the dilated pupils might be a visible sign of the brain's altered state and increased alertness.
It is crucial to remember that the type of substance used, the dosage, and the person's tolerance level can all affect how much pupil dilation occurs. Recognizing these ocular changes can help spot drug use that may be occurring and encourage the appropriate support and intervention for those who are battling with substance misuse.
Our Heartland Drug Treatment Can Help
If you have a loved one that has exhibited this side effect along with other concerning indicators of a substance use disorder, Banyan offers a collection of Illinois addiction treatment programs that can help. Our collection of psychotherapy services ensures that each patient can gain a better understanding of their drug habits, how they have harmed the individual, and the steps that can be taken to prevent relapse in the future.
Call Banyan Treatment Centers Heartland at 888-280-4763 to learn more about our available treatment programs and how they can help you recover.